South Dakota, 2005

Flooding in South Dakota, May 13 to 14, 2005

May 13 to 14, 2005 · NWS ABR · 2 events in 2 counties and zones

Runoff from heavy rain resulted in minor flooding along the White River from south of Belvidere to Oacoma, affecting mainly agricultural land along the river. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Runoff from heavy rain resulted in minor flooding along the White River from south of Belvidere to Oacoma, affecting mainly agricultural land along the river. The river rose over its banks and flooded U.S. Highway 83 south of Murdo for a short time. No property damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 13, 2:00 PM CST, 9 hours earlier.

Area forecast discussion, May 13, 2:00 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT FRI MAY 13 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
UPPER WAVE CURRENTLY OVER EASTERN ND WILL CONTINUE TO MOVE NORTHEAST
TONIGHT...WHILE A SECOND WAVE DIVES SSE OUT OF CENTRAL CANADA INTO
THE NORTHERN PLAINS. STILL LOOKS LIKE THERE WILL BE A CHANCE OF
SHOWERS FOR THE NORTHEAST TONIGHT AND EARLY TOMORROW WITH THIS WAVE.
PRECIP SHOULD BE MOSTLY RAIN...BUT THE POTENTIAL FOR SNOW DOES
EXIST. A REINFORCING SHOT OF COOL AIR IS EXPECTED AS WELL...WITH THE
COLD FRONT PUSHING SOUTHEAST ACROSS THE FORECAST AREA
TONIGHT...MAINLY AFTER MIDNIGHT. WINDS ARE EXPECTED TO INCREASE TO
20 TO 30 MPH FROM THE NORHTWEST ACROSS MUCH OF THE AREA...POSSIBLY
NEARING WIND ADVISORY CRITERIA IN THE EAST. HAVE LEFT HEADLINES OUT
AT THIS TIME. HIGHS IN THE EAST WILL LIKELY ONLY BE IN THE UPPER
40S. HIGH PRESSURE FILLS IN AND SKIES CLEAR OUT SATURDAY NIGHT
RESULTING IN GOOD RADIATIONAL COOLING ENVIRONMENT. WITH 850 MB TEMPS
FROM -3 TO +2C BY 06Z SUNDAY...THINK THAT MANY AREAS WILL SEE LOWS
IN THE 20S ON SUNDAY MORNING. THIS MAY BE CLOSE TO RECORD
LOWS...WHICH OF COURSE MOS GUIDANCE WOULD HAVE A HARD TIME SEEING.
THUS...AM BELOW MOS CONSIDERABLY FOR SUNDAY MORNING LOWS. HIGH
SHIFTS EAST ON SUNDAY AND SUNDAY NIGHT...WITH TEMPERATURES
REBOUNDING INTO THE UPPER 50S AND 60S FOR SUNDAY. UPPER RIDGE AXIS
MOVES EAST ACROSS THE NORTHERN PLAINS ON MONDAY. SOUTHEASTERLY WINDS
INCREASE MONDAY AND MONDAY NIGHT AS LEE SIDE TROUGH DEEPENS AND
BEGINS TO MOVE EAST. A LOW LEVEL THETA-E RIDGE WILL EXIST IN THE
WEST MONDAY NIGHT...WITH LOW LEVEL JET AND BROAD SCALE ISENTROPIC
LIFTING OCCURING ACROSS THE FORECAST AREA AS WELL. POTENTIAL FOR
LATE NIGHT SHOWERS OR THUNDERSTORMS EXISTS IN THE WEST MONDAY
NIGHT...BUT KEPT IT OUT FOR NOW.

.LONG TERM...TUESDAY THROUGH FRIDAY
EXTENDED PERIOD STARTS OFF WITH AN UPPER RIDGE OVER THE EASTERN
PLAINS. THIS TROUGH TRACKS EAST ON TUESDAY AHEAD OF A SHORTWAVE
EJECTING FROM IDAHO TO THE FAR NORTHERN PLAINS. A SURFACE FRONT
ASSOCIATED WITH THIS SYSTEM WILL BE APPROACHING THE REGION FROM THE
WEST EARLY TUESDAY...AND LOOKS TO PUSH ACROSS THE CWA TUESDAY
AFTERNOON AND TUESDAY NIGHT. FOR THIS REASON...HAVE BROUGHT THE
PRECIPITATION CHANCE BACK INTO THE TUESDAY DAY PERIOD...AND REMOVED
IT FOR WEDNESDAY WHEN IT LOOKS LIKE THE FRONT WILL BE PUSHING WELL
EAST OF THE CWA. STUCK WITH THE MENTION OF THUNDER AS GFS SHOWING
SOME INSTABILITY WITH FRONTAL PASSAGE. AN UPPER RIDGE BUILDS OVER
THE PLAINS WEDNESDAY NIGHT...THEN GETS DAMPENED SOME ON THURSDAY AS
A TROUGH BEGINS TO DIG DOWN OVER THE PACIFIC NORTHWEST. ANOTHER
SURFACE FRONT PUSHES ACROSS THE NORTHERN PLAINS ON THURSDAY...BUT
WITH THE UPPER RIDGING STILL DOMINANT...DO NOT EXPECT ANY
PRECIPITATION. FRIDAY IS THE TRICKY DAY OF THE PERIOD AS THE UPPER
TROUGH TO THE WEST BEGINS TO MOVES EASTWARD...REACHING THE ROCKIES
BY EVENING. THE FRONTAL BOUNDARY SLOWS UP AND ONLY MOVES AS FAR EAST
AS MINNESOTA AND IOWA. THE SOUTHERN PORTION OF THIS BOUNDARY
INTENSIFIES OVER THE CENTRAL PLAINS AS THE UPPER WAVE APPROACHES AND
MAY BRING SOME PRECIPITATION AS FAR NORTH AS THE CWA. FEELING RIGHT
NOW IS THAT THIS WOULD NOT HAPPEN UNTIL VERY LATE...SO HAVE OPTED TO
LEAVE IT OUT FOR NOW.

TEMPERATURES WILL BE BACK TO NEAR OR ABOVE NORMAL THROUGHOUT THE
EXTENDED PERIOD AS H85 TEMPS GENERALLY REMAIN IN THE TEENS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
&&

KNUTSVIG/PARKIN
Hazardous weather outlook, May 13, 4:33 AM CST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
533 AM CDT FRI MAY 13 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141031-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
533 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jones

When
May 13, 11:00 PM CST to May 14, 7:00 AM CST
Where
Jones forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
45.467, -99.183

Flood, Lyman

When
May 13, 11:00 PM CST to May 14, 7:00 AM CST
Where
Lyman forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449326, 5449327.